Texas, 2009

Hail and Damaging Winds in Texas, September 3, 2009

September 3, 2009 · NWS HGX · 12 events in 7 counties and zones

Severe thunderstorms developed in the mid afternoon hours across the far northern counties as an outflow boundary from earlier north Texas convection became active. Severe thunderstorms moved to the south and southwest across a very warm and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms developed in the mid afternoon hours across the far northern counties as an outflow boundary from earlier north Texas convection became active. Severe thunderstorms moved to the south and southwest across a very warm and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 3, 1:42 PM CST, 0 minutes earlier.

Area forecast discussion, Sep 3, 1:42 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
242 PM CDT THU SEP 3 2009

.UPDATE...
QUICK UPDATE FOR CONVECTION DEVELOPING IN HOUSTON CO.

&&

.DISCUSSION...
DECIDED TO ISSUE A QUICK UPDATE BEFORE THE AFTERNOON FORECAST
PACKAGE COMES OUT. SEVERE/STRONG STORMS DEVELOPING OVER E TX IN
HOUSTON CO AND STETCH ALONG A CONVERGENT ZONE TOWARDS THE DFW
METROPLEX. NAM12 AND WRF-ARW HAVE DONE A GOOD JOB SHOWING THIS
DEVELOPMENT SO WILL UPDATE THE FORECAST BASED ON THEIR FORECAST
TRENDS. STORMS WILL BE PULE SEVERE WITH DOWNBURST WINDS AND
POSSIBLY SMALL HAIL TO PENNY SIZE. UPDATE OUT SOON.

39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      73  94  72  90  71 /  50  40  40  40  30
HOUSTON (IAH)              73  93  72  88  71 /  20  40  40  50  30
GALVESTON (GLS)            77  90  76  87  76 /  10  30  30  40  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...39
Hazardous weather outlook, Sep 3, 5:58 AM CST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
658 AM CDT THU SEP 3 2009

TXZ163-164-176>179-195-196-198-041300-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-POLK-SAN JACINTO-TRINITY-
WALKER-
658 AM CDT THU SEP 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS MOVING SOUTH FROM THE SOUTHERN PLAINS WILL
POSSIBLY AFFECT THE AREA THIS AFTERNOON AND TONIGHT. THERE IS A
SLIGHT CHANCE FOR DAMAGING DOWNBURST WINDS OR LARGE HAIL FROM
ISOLATED SEVERE STORMS...MAINLY BETWEEN THE MID AFTERNOON AND
EARLY EVENING TIME PERIOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH
DAY. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

GMZ330-335-350-355-370-375-TXZ197-199-200-210>214-226-227-235>238-
041300-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-HARRIS-JACKSON-LIBERTY-MATAGORDA-MATAGORDA BAY-
MONTGOMERY-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
658 AM CDT THU SEP 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY WORK THEIR WAY SOUTHWARD INTO THE AREA
BY LATE THIS AFTERNOON OR EARLY EVENING. THERE IS AN OUTSIDE
CHANCE OF A STRONG STORM PRODUCING GUSTY WINDS OR SMALL HAIL...
MAINLY OVER THE INLAND AREAS ALONG AND NORTH OF THE INTERSTATE 10
CORRIDOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH
DAY. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Shreveport radar (KSHV), 188 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Houston

When
September 3, 1:42 PM CST
Where
Houston County, 0.91 mi NW of Grapeland
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.490, -95.480

Penny size hail was observed in Grapeland.

Hail, Houston

When
September 3, 1:54 PM CST
Where
Houston County, 0.69 mi N of Latexo
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.390, -95.470

Nickel size hail was observed in Latexo.

Thunderstorm Wind, Houston

When
September 3, 2:41 PM CST
Where
Houston County, 4.29 mi SSW of Mapleton
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
31.090, -95.689

Thunderstorm winds downed trees on Highway 21 approximately 6 miles southwest of Austonio.

Thunderstorm Wind, Madison

When
September 3, 2:54 PM CST
Where
Madison County, 2.74 mi ENE of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
31.050, -95.730

Thunderstorm winds downed trees on Highway 21 between Midway and the Trinity River.

Hail, Madison

When
September 3, 3:00 PM CST
Where
Madison County, 2.96 mi E of Midway
Measured
1.25 in hail
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
31.030, -95.720

A severe thunderstorm produced half dollar size hail approximately 2 miles south of Highway 21.

Thunderstorm Wind, Grimes

When
September 3, 3:48 PM CST
Where
Grimes County, 1.38 mi N of Richards
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.550, -95.850

A severe thunderstorm downed a tree at the intersection of FM 1486 and FM 149 just to the northwest of Richards.

Hail, Montgomery

When
September 3, 4:40 PM CST
Where
Montgomery County, 1.38 mi WNW of Montgomery
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
30.390, -95.700

A severe thunderstorm produced nickel size hail in Montgomery.

Thunderstorm Wind, Grimes

When
September 3, 4:55 PM CST
Where
Grimes County, Stoneham
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
30.370, -95.880

A modular home was shifted off its foundation. Numerous trees were downed.

Thunderstorm Wind, Grimes

When
September 3, 5:00 PM CST
Where
Grimes County, Plantersville
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
30.330, -95.850

Severe thunderstorm winds destroyed two barns near Plantersville.

Thunderstorm Wind, Fort Bend

When
September 3, 5:03 PM CST
Where
Fort Bend County, 5.74 mi W of Clodine
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
29.701, -95.776

A flagpole was knocked down by a severe thunderstorm at the intersection of the Westpark Tollway and Grand Parkway.

Thunderstorm Wind, Waller

When
September 3, 5:30 PM CST
Where
Waller County, 0.6 mi E of Prairie View
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
30.080, -95.990

A severe thunderstorm damaged a metal shed roof and a fence.

Thunderstorm Wind, Colorado

When
September 3, 6:48 PM CST
Where
Colorado County, 0.69 mi N of Eagle Lake
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
29.590, -96.330

A severe thunderstorm downed powerlines in Eagle Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197265, 197266, 197267, 197269, 197270, 197272, 197271, 188355, 188357, 197273, 197277, 197276.